Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Polynomial extremal problems in $ L\sp{p}$


Author: E. Beller
Journal: Proc. Amer. Math. Soc. 30 (1971), 249-259
MSC: Primary 30.10
DOI: https://doi.org/10.1090/S0002-9939-1971-0281884-9
MathSciNet review: 0281884
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For $ p > 2$, let $ {m_{p,n}}$ be the minimum of the $ {L^p}$ norm all nth degree polynomials $ {\sum ^n} {a_k} {e^{ikt}}$ which satisfy $ \vert{a_k}\vert = 1, k = 0, 1, \cdots, n$. We exhibit certain polynomials $ {P_n}$ whose $ {L^p}$ norm $ ( 2 < p < \infty)$ is asymptotic to $ \surd{n}$, thereby proving that $ {m_{p,n}}$ is itself asymptotic to $ \surd{n}$. We also show that the sup norm of (essentially) the same polynomials is asymptotic to $ (1.1716 \ldots) \times \surd{n}$.


References [Enhancements On Off] (What's this?)

  • [1] E. Beller and D. J. Newman, An $ {l_1}$ extremal problem for polynomials, Proc. Amer. Math. Soc. 29 (1971), 474-481. MR 0280688 (43:6407)
  • [2] P. Erdös, Some unsolved problems, Michigan Math. J. 4 (1957), 291-300. MR 20 #5157. MR 0098702 (20:5157)
  • [3] J. E. Littlewood, On the mean values of certain trigonometrical polynomials, J. London Math. Soc. 36 (1961), 307-334. MR 25 #5331a. MR 0141934 (25:5331a)
  • [4] -, On the mean values of certain trigonometrical polynomials. II, Illinois J. Math. 6 (1962), 1-39. MR 25 #5331b. MR 0141935 (25:5331b)
  • [5] -, Some problems in real and complex analysis, D. C. Heath, Lexington, Mass., 1968. MR 39 #5777.
  • [6] D. J. Newman, An $ {L^1}$ extremal problem for polynomials, Proc. Amer. Math. Soc. 16 (1965), 1287-1290. MR 32 #2589. MR 0185119 (32:2589)
  • [7] A. Zygmund, Trigonometric series, 2nd rev. ed., Cambridge Univ. Press, New York, 1959. MR 21 #6498. MR 0107776 (21:6498)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 30.10

Retrieve articles in all journals with MSC: 30.10


Additional Information

DOI: https://doi.org/10.1090/S0002-9939-1971-0281884-9
Keywords: Close to constant polynomials, coefficients of constant modulus, extremal polynomials, $ {L^p}$ norms of polynomials, sup norm of polynomials, Fresnel integral, van der Corput's lemma
Article copyright: © Copyright 1971 American Mathematical Society

American Mathematical Society